Hail, Adams
- When
- May 27, 12:00 PM MST
- Where
- Adams County, 1.74 mi SW of Manila
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.750, -104.520
Severe thunderstorms across the northeast plains of Colorado produced eight short-lived tornadoes. One tornado touched down and caused minor damage to 20,000 bushel capacity grain bins.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms across the northeast plains of Colorado produced eight short-lived tornadoes. One tornado touched down and caused minor damage to 20,000 bushel capacity grain bins. Ten of 12 grain bins were damaged; some by downed pipes that fell on them. The rest of the tornadoes touched down in open country. In addition, large hail ranging from quarter to tennis ball size was reported. One of the storms produced a wind gust to 61 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 27, 10:01 AM MST, 1 hour 59 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1101 AM MDT Mon May 27 2019 .UPDATE... Issued at 1055 AM MDT Mon May 27 2019 Due to better moisture moving in behind a boundary that pushed further southwest than expected, have increased the chance of severe storms further south and west into the Denver area, as well as increased the coverage of expected severe over the northern plains. Satellite and observations show this well with higher dewpoints and a scattered to broken deck of low stratus. The boundary has pushed south into northern Douglas County, with drier air to the south. Storm initiation will likely start at this boundary, then storms will push north- northeast. Currently there is a good cap around 750 mb based off of ACARS data. As lift increases over the area later today with help from the approaching jet, storms will increase in coverage and continue on into the evening. Main threats will be similar to yesterday, with large hail of up to 3 inches in diameter, damaging wind gusts to 60+ mph, and isolated tornadoes. The greatest chance of these stronger storms will be north and east of Denver International airport. Still looking into the snow expected over the northern mountains tonight and into Tuesday, on whether we're expecting advisory or warning amounts. Some high resolution models showing a break in convection after midnight before increasing again Tuesday mid morning, then less amounts over zone 31. && .SHORT TERM...(Today and tonight) Issued at 320 AM MDT Mon May 27 2019 For today, another round of severe thunderstorms possible over portions of the northeast plains. The focus will shift north of the Denver area as SPC now has a Marginal Risk of severe from west of Fort Collins to Fort Morgan to Akron. with the Slight Risk north and east of Sterling. Increasing shear will with increasing southeasterly winds at the surface and increasing southwesterly winds aloft with the approach of a 100+ kt upper level jet. The models dry the lower levels out as increasing southeast winds off the Palmer Divide mix out the moisture and shifts a developing dry line north. With the placement of the developing surface low near Pueblo, not sure this moisture will scour out as quickly as the models suggest so the Slight Risk area may again need to be shifted further west towards Cheyenne and a little further south. RAP13 soundings still suggest MU CAPEs of 2000-2400 j/kg, with strengthening speed shear this afternoon. Large hail 2-3 inches in diameter and damaging wind the main threat, but a tornado or two is not out of the question. The models show weak to moderate mid level QG omega developing with the approaching trough. The models have the closed upper low over southern NV/southeastern UT at 18z, then lift it northeast into north central CO by 12z Tuesday. The left exit region of the upper level jet will move over the cwa around 00z this evening which will help to enhance the severe weather threat. In addition, the mountains will see another round of potentially heavy snowfall developing late this evening and continuing into Tuesday night. Some of the models suggest 24-hr storm totals of 8-16 inches in zones 31 and 33. As a result, we have issued a Winter Storm Watch for these areas. A cold front will push across the plains overnight with a broader area of showers spreading north to south across the plains tonight. .LONG TERM...(Tuesday through Sunday) Issued at 320 AM MDT Mon May 27 2019 Upper level low will slowly move northeast across Colorado Tuesday. By 00Z Wednesday, most models have the closed low over far northeast Colorado or over the panhandle of Nebraska. Exact track of low is somewhat uncertain. Enough is known though, that the best lift, moisture, and precipitation will be found over northern Colorado and into Wyoming. The biggest question is, how far south will the precipitation be, and how much. There is a general consensus among the models the heaviest precipitation will be found north of a line from Fort Collins to Sterling. The 00Z NAM, one of the more southern solutions, showed heavy precipitation over KDEN at 00Z Wednesday with a surface temperature of 35 degrees. Believe this track is a little too far south, but does give a glimpse of what could happen if the storm tracks farther south than expected. There will be enough cold air with this storm for the snow level to fall to 8000 feet MSL. A Winter Storm Watch for the northern mountains is planned based on the current track. If the storm ventures north of the current forecast track it may need to be downgraded or canceled. The low slows/stalls over Nebraska Tuesday night and Wednesday. Northerly flow behind the low will bring cool air into the state. Highs are expected to remain in the 50s across northeast Colorado. May see showers in the mountains and along the Cheyenne ridge Wednesday, otherwise dry conditions are expected. Temperatures modify into the 60s over northeast Colorado Thursday as flow aloft turns westerly. Isolated to scattered convection will be possible over the higher terrain. The lower elevations look to stable at this time. For Friday and the weekend, some sort of broad trough is expected to be over the Great Basin and California. Ridging should develop downstream of it over the central U.S. This will result in a southwest flow aloft across Colorado. A round of afternoon/evening thunderstorms will be possible each day, mainly isolated. Expect a short wave trough or two to track across the area in this pattern. This should increase convection coverage and intensity. Temperatures are expected to climb to near normal with highs in the 70s across northeast Colorado. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 1055 AM MDT Mon May 27 2019 Northeasterly winds continue behind an earlier boundary that pushed in well southwest of the terminals with scattered to broken ceiling of around 020. Northeasterly winds should transition to increasing southeast winds by this afternoon. Storms will likely form around the boundary, currently being shown to occur around 19-21z by the hi res models. With the higher moisture into the terminals, there is a slight chance of seeing severe storms around the airports, with large hail possible. West/northwest winds expected to develop this evening with scattered rain showers developing late this evening. VFR conditions expected to develop shortly with the lower stratus breaking up within the next hour or so. then tempo ILS restrictions this afternoon/evening with a passing shower or thunderstorm. Cold front to push in around or after midnight for lowering ceilings to IFR with showers, and a slight chance of thunder as well into Tuesday morning. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from late tonight through Tuesday evening for COZ031-033. && UPDATE...Kriederman SHORT TERM...Cooper LONG TERM...Meier AVIATION...Kriederman
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1035 AM MDT Mon May 27 2019 COZ030>051-281645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1035 AM MDT Mon May 27 2019 ...SEVERE STORMS POSSIBLE OVER THE PLAINS THIS AFTERNOON AND EVENING... ...MODERATE TO HEAVY SNOW POSSIBLE OVER THE NORTHERN MOUNTAINS LATE TONIGHT THROUGH TUESDAY EVENING... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight The potential exists for another round of severe thunderstorms this afternoon and evening, from areas around Denver north to the Wyoming border and then east across the northern Colorado plains. Hail of up to 3 inches in diameter and wind gusts to 60 mph will be the main threats. Brief but isolated tornadoes are also possible. Moderate to heavy snow will begin late tonight and continuing through Tuesday evening over portions of the northern mountains. Colder temperatures and numerous showers will spread across the plains overnight, with a possibility of snow mixing in with rain over the top of the Palmer Divide. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Rain showers are expected to spread across northeast Colorado Tuesday and Tuesday night with the heaviest rain over far northern Colorado. Snow is expected over the mountains with the snow level falling to 8,000 feet MSL. Snowfall amounts of 6 to 12 inches will be possible in the northern mountains by Wednesday morning, mainly above 10,000 feet. Up to 16 inches of snow will be possible over the mountains of Rocky Mountain National Park. For Wednesday through Sunday, there will be a slight chance for thunderstorms each day with the best chance being over the mountains and foothills. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 1 pm this afternoon.
The Denver radar (KFTG), 5 km away, was scanning. The volume nearest the first event began at 19:01 UTC.
17 hail, 8 tornado, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail accumulated up to 3 inches in depth in Wiggins.
A tornado touched down briefly in an open field. No damage was reported.
A tornado touched down briefly in an open field. No damage was observed.
Hail accumulated up to 3 inches in depth with significant damage to vegetation reported in Iliff and vicinity. Localized street flooding and minor field flooding was observed.
A tornado touched down briefly in an open field. No damage was observed.
A tornado touched down and caused minor damage to 20,000 bushel capacity grain bins. Ten of 12 grain bins were damaged; some by downed pipes that fell on them.
A tornado touched down briefly in an open field. No damage was observed.
A tornado touched down briefly in an open field. No damage was observed.
Heavy rainfall was also observed.
A thunderstorm produced flash flooding in the drainage areas west and north of Iliff along US 138, and along county road 1 1/2.
A tornado touched down briefly in an open field. No damage was observed.
A tornado touched down briefly in an open field. No damage was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyThe tornado archive for Colorado, 2019Warnings in Colorado, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815894, 815895, 815896, 815897, 815898, 815929, 815899, 815911, 815912, 815900, 815901, 815913, 815902, 815917, 815920, 815903, 815922, 815904, 815905, 815906, 829476, 815927, 815907, 815908, 815909, 815910, 815928.